Several antiepileptic drugs (AEDs) are associated with an increased risk for priapism, new research suggests.
After analyzing US adverse event reporting data, investigators found that among nearly 200 cases of priapism, a persistent, often painful erection unrelated to sexual interest or stimulation that lasts more than 4 hours, eight AEDs were associated with a positive “safety signal” for priapism.
These included valpromide, brivaracetam, valproic acid, topiramate, all natural melatonin sleep aid oxcarbazepine, clonazepam, levetiracetam, and carbamazepine. Of these, valpromide had the largest association.
“Based on our results, we would recommend to clinicians to be cautious about the possibility of encountering priapism” in patients receiving the eight AEDs identified, lead researcher Ana Pejcic, PhD, Department of Pharmacology and Toxicology, University of Kragujevac, Kragujevac, Serbia, told meeting attendees.
If clinicians encounter such cases, they should be “reported to the regulatory authorities,” Pejcic added.
The findings were presented at the 34th European College of Neuropsychopharmacology (ECNP) Congress.
Pejcic told Medscape Medical News that the safety signal with AEDs “does not directly mean that a medicine has caused the reported adverse event” because an illness or other drug taken by the patient could be responsible instead.
She also noted that the US Food and Drug Administration’s (FDA’s) Adverse Event Reporting System relies on “spontaneous reports of adverse events,” which have multiple limitations.
These limitations include that the FDA “does not require that a causal relationship between a drug and event be proven, and reports do not always have enough information to properly evaluate an event.”
Nevertheless, Pejcic added that if a causal relationship was to be shown, the underlying mechanism could be linked to the pharmacological properties of the individual antiepileptic, such as altered alpha-1 adrenergic receptor expression or increased dopamine release.
Still, that would require “further evaluation in larger pharmacoepidemiological studies, with adjustment for potential confounding variables,” she said.
Priapism has recently been observed in case reports in association with the use of some AEDs. In addition, use of the drugs has been associated with hypo- and hypersexuality, as well as erectile and ejaculatory dysfunction.
Because the relationship between priapism and AED use “has not been well characterized,” the researchers mined data from the FDA’s Adverse Event Reporting System.
They examined entries from the first quarter of 2004 and the third quarter of 2020, focusing on 47 AEDs from the N03A subgroup of the Anatomical Therapeutic Chemical Classification System.
The researchers identified 8,122,037 cases for data analysis, of which 1936 involved priapism as an adverse event. In total, 16 antiepileptic medications had at least one case of an adverse event involving priapism.
A positive safety signal was defined as a Proportional Reporting Ratio (PRR) of at least two, a chi-squared of at least four, or three or more cases. The signal was detected for valpromide, brivaracetam, valproic acid, topiramate, oxcarbazepine, clonazepam, levetiracetam, and carbamazepine.
The largest association with priapism was with valpromide, at a PRR of 61.79. That was followed by PRR of 9.61 for brivaracetam, 7.28 for valproic acid, and 3.23 for topiramate.
“Considering that the proportionality analysis we applied in our study is used for hypothesis generation, our results will need to confirm in large cohorts and case-control studies,” said Pejcic.
New and Important Hypothesis?
Commenting on the study for Medscape Medical News, Daniel Goldenholz, MD, PhD, instructor in the Division of Epilepsy, Beth Israel Deaconess Medical Center, Boston, Massachusetts, said priapism is not something that practicing epileptologists are instructed “to look for.”
He noted “the idea of looking for a hidden signal in a massive database like this is very appealing” because it could reveal patterns that were previously undetected.
However, the event rate in the study suggests priapism, which “in the right context would be considered a medical emergency [is] relatively uncommon,” said Goldenholz, who was not involved with the research.
He noted that medications that could cause priapism, “such as antidepressants, blood pressure meds, and anticoagulants,” are commonly used by many people — including those with epilepsy.
It is consequently possible that “the finding from this study can be explained by comorbid medical problems,” Goldenholz said. This is particularly likely because many of the AEDs in question “have been on the market for decades,” he added.
“If a seemingly dangerous symptom would be happening as a result of one of these medications, it is quite surprising that it has not been noticed sooner,” he said.
Still, Goldenholz noted that it is “possible that these authors have a new and important hypothesis which must now be tested: Does priapism occur in patients with antiseizure medications when other causes are already ruled out?”
The investigators and Goldenholz have disclosed no relevant financial relationships.
34th European College of Neuropsychopharmacology (ECNP) Congress: Abstract P.0598. Presented October 2, 2021.
For more Medscape Psychiatry news, join us on Facebook and Twitter.
Source: Read Full Article